Jump to content
Software Update Finished, feedback welcome Read more... ×
CrazyBoards.org

Recommended Posts

I just started Topirimate (Topamax) today and when I went to have a soda with my dinner, I noticed it tasted pretty wierd. It was almost sour tasting and I couldn't finish drinking it. 

 

Has anyone else experience this on Topamax? Is it even possible for me to experience this after only one dose?

  • Like 1

Share this post


Link to post
Share on other sites

I didn't have that experience, but it is not unusual for meds to change the way things taste to you. When I was on Depakote, the idea of shellfish made me sick, and normally, I *love* shellfish.

Share this post


Link to post
Share on other sites

It's a seemingly odd side-affect for medications, but common for Topamax to make soda and carbonated beverages taste like crap. Some people find food tastes a bit different too (especially high sugary foods); however I myself don't find that one to be true.

 

Is it even possible for me to experience this after only one dose?

 

Yes, it is possible.

Share this post


Link to post
Share on other sites

Forgot to add...

 

This side-affect can go away (although not saying that it will).

 

When I was on a lower dosage of Topamax (Topirimate to be specific) purely for Migraines (50MG a day) I could not drink sodas at all because they tasted like ass. However now that I am on a higher dosage of Topirimate (200MG) for a longer period of time sodas, other carbonated drinks, natural sugar and sugar substitute, and all other food taste fine.

Share this post


Link to post
Share on other sites

Every single time I've been on Topamax, carbonated beverages taste like crap. Sugar, diet, whatever. Soda tasted horrible. The dose made no difference. As I recall, this is a pretty common side effect.

 

I just hit 200MG on my Topirimate increase; and I just started drinking Mountain Dew again about 2 months ago because it doesn't taste like sewage water anymore  :P I feel so guilty for it (because it's soooo bad for you LOL) but in moderation I'm very happy to have soda back!

 

Surreal if you HAVE to have soda....

Possible tips worth trying (of course, results may vary):

- lighter sodas seemed easier to drink than dark sodas (i.e. lemon lime type sodas versus a coke or pepsi)

- at times I could get away with a Sprite and it would taste okay (as long as it was SUPER cold - if it was room temp it was disgusting and 'tasted flat')

- beware of orange sodas. they sound like they'd be 'safe'. but just...beware.

 

After a while I personally gave up and drank nothing but water; especially after I realized I could only drink half a bottle of Sprite before it would get warm and become 'flat' and I'd just throw it away. Well...until I re-discovered Mountain Dew. But that's a different thread.

 

ETA

I added more (when my intentions were to fix a spelling mistake).

Edited by Sloane

Share this post


Link to post
Share on other sites

Yep, this is a common side-effect.  I'm on 50mgs titrating back up to 100.  I can tolerate LaCroix if, like Sloane says, it's VERY cold. But dark sodas taste like cat vomit.  I've never been much of a soda fan to begin with but orange was one i did like...and holy crap.  No.  

It may go away. It didn't for me.  

Share this post


Link to post
Share on other sites

This is pretty common. When I started topamax, at 50mg a day, it started to make carbonated beverages taste weird. At 400mg, I could barely stand them. I had lemonade from a really great place, and it tasted like there was vodka in it - it was in a mall, there definitely wasn't, and my mom tasted it and said it was fine. It was weird.

 

It also made chocolate taste funny. This side effect you get used to, but it doesn't tend to go away. It made pop (soda) seem flat, and had a weird taste to it. It was kinda like Wellbutrin and smoking, cigarettes taste different on Wellbutrin, and that stays. You get used to it. 

 

I eventually cut out a lot of pop from my diet, which is very healthy anyways.

Share this post


Link to post
Share on other sites

Topamax is a carbonic anhydrase inhibitor.  All meds in this class carry the risk of "taste perversion."  Carbonated beverages suffer the worst.  Coffee also tastes like a dirty diaper.  Lots of folks seek it for its weight loss side effect.  I've never been quite clear whether the weight loss is due to the taste perversion (makes a lot of stuff taste like it's over-salted), or that the stoopids it causes makes people simply forget to eat.

 

But the up side is that if your brain cooties are in the temporal lobes it can be a wonderful med

  • Like 2

Share this post


Link to post
Share on other sites

It's a well-known side effect and nothing to worry about unless you just have to have your sodas.

Share this post


Link to post
Share on other sites

Oh wow, thank you for the info everyone! Very interesting. I guess this is a common side effect.

 

I was worried a little but now that I think about it... it could be a good thing. I haven't had any soda since yesterday because of the wierd taste. It tasted sour and it definately was just me because I had my bf taste it and he said it was fine. Sugary sodas have been a comfort food for me for a long time now and I need to stop because of the health issues I am having. I've been planning on switching to only water or fruit-infused waters and this will be a good start lol. I don't drink sodas for the caffeine either  any ways so that won't be an issue. :)

Share this post


Link to post
Share on other sites

I'm on 300 mgs of Topamax and never gave up my beloved Pepsi Max. I guess I didn't have the tasting altering effect. Although I no longer drink coffee, so maybe that was due to the Topamax.

Share this post


Link to post
Share on other sites

When I took Topamax it made soda's taste weird... Though it helped me cut my soda habit.. I haven't taken topamax in years and still hardly ever drink soda even though they taste fine now. Just got used to not having them.

Share this post


Link to post
Share on other sites

I've only been on Topamax for maybe a week and cokes taste weird and kinda gross to me, but I still drink them. I need my Diet Dr Pepper!!! It's very clear to me that I'm addicted.

Share this post


Link to post
Share on other sites

Yes!!! Omg I thought I was going crazy I literally have tried every soda and they all taste horrible!!! It sucks I'm glad I'm not the only one who has experienced this. How long did it last with you?

Waiting for your reply

  • Like 1

Share this post


Link to post
Share on other sites

lol yep, I took a sip of something carbonated I don't know what it was.. I spit it right out, tasted like flat metal , real shitty. Now to this day, I just slam a cold carbonated drink ( La Croix)  put up with the disgusting taste because I need the carbonation.

Share this post


Link to post
Share on other sites

Ive taken topiramate before many years ago at a low dose with no side effects luckily. Now 35 ive had to be put back on it with minimum dosing 100mg 2x a day and the taste side affect is crucial,  an my dr could've  been more more explicit than just it was gunna be just bad  lol he should've said its gunna taste like ass i promise lol 

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×